MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 3 LVAS MINI APICAL CUFF KIT; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE 3 LVAS MINI APICAL CUFF KIT; VENTRICULAR (ASSIST) BYPASS
Model Number 10005877
Medical Device Problem Code Device Difficult to Setup or Prepare (1487)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/16/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Related manufacturer's report: (b)(4).No further information was provided.A supplemental report will be submitted when the manufacturer's investigation is completed.
 
Event or Problem Description
It was reported that the patient underwent a pump exchange on (b)(6) 2022.A new heartmate 3 was implanted used the existing apical cuff.During implant, the original mini cuff was separating from the myocardium while the heartmate 3 (hm3) was secured.The surgeon then used the unlocking tool for the hm3 to remove it from the cuff.Additional pledgeted sutures were placed to secure and achieve hemostasis of the mini apical cuff.Once the cuff was reinforced, the implanting surgeon locked the new hm3 to the cuff, confirming yet again that the yellow lines disappeared and that the hm3 was secured to the apical cuff.The surgeon relayed that the pump was not engaged with the cuff even though the yellow lines were not showing.Some bleeding was noted.After breaking scrub, the surgeon stated that the sintered titanium was slightly visible between the hm3 and center ring of the mini cuff.The pump was unlocked again with the tool and re-secured in the mini cuff, being sure it was fully engaged.The third securement with the mini cuff was successful in achieving hemostasis.The physician proceeded with implant without further issues.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported difficulty engaging the pump with the mini apical cuff could not be confirmed through this evaluation.The reported engagement issue would have prevented the inflow cannula o-ring from sealing against the mini apical cuff hardware, resulting in the reported bleeding.A specific cause for this event could not be conclusively determined.The patient remains ongoing heartmate 3 left ventricular assist system, serial number (b)(6), and will complete a 6-week course of antipseudomonal therapy.The relevant sections of the device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.Heartmate 3 mini apical cuff kit instructions for use (ifu) (rev.E) is currently available.The section entitled ¿surgical procedures¿ explains how to prepare the mini apical cuff and the apical cuff holder for use.Section ¿directions for use¿ explains how to secure the mini apical cuff to the ventricle.This section also instructs the user that the mini apical cuff should be affixed only by the sew-then-cut method and pledgets should be placed no more than one and a half centimeters from the edge of the felt.Affixing the mini apical cuff using methods other than the prescribed technique can lead to challenges engaging the slide lock mechanism.The heartmate 3 left ventricular assist system (lvas) ifu (rev.C) provides instructions on all surgical procedures, including preparing the ventricular apex site and inserting the pump in the ventricle.The ifu cautions that after the apical cuff has been sewn to the heart, the metal ring on the apical cuff should extend above the felt surface to allow proper engagement and locking with the slide lock of the heartmate 3 left ventricular assist device (lvad).If the slide lock mechanism on the heartmate 3 lvad fails to engage, do not make further attempts to engage until retracting the slide lock mechanism.Evidence of slide lock mechanism failing to engage will be either visual evidence of the yellow ¿wings¿ or a tactile feel of three ridges versus one.The slide lock will not engage the apical cuff unless initially fully retracted.If difficulty persists when engaging the slide lock mechanism, the lvad should be removed from the apical cuff to visualize what might be preventing the connection.The suture knots should not interfere with the connection.If a sealing agent is used on or near the apical cuff, it should not interfere with the slide lock mechanism.During the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was later reported that the bleeding had resolved.The patient was stable and progressing with plans to complete 6 weeks of antipseudomonal therapy from surgery.Related mfr number for the pump exchange: 2916596-2022-15445.Related mfr number for the new pump: 2916596-2023-00033.

Brand Name
HEARTMATE 3 LVAS MINI APICAL CUFF KIT
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key16097117
Report Number2916596-2023-00032
Device Sequence Number20462151
Product Code DSQ
UDI-Device Identifier00813024013082
UDI-Public00813024013082
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/22/2022
Device Model Number10005877
Device Catalogue Number10005877
Device Lot Number6904513
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/16/2022
Supplement Date Received by Manufacturer02/24/2023
Initial Report FDA Received Date01/04/2023
Supplement Report FDA Received Date02/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/22/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age78 YR
Patient SexMale
Patient Weight70 KG